MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZIB6-80-14.0-80
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/04/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A 1x zib6-125-14.0-80 of an unknown lot was implanted in the patient and is not available for evaluation.Based on the information provided, a document based investigation was carried out.The customer was contacted to request additional information.At the time of the investigation, no response was received, and images (ct scan, x-ray, angiography) of the device were not available.As there is no evidence to suggest that this incident did not occur, therefore the customer complaint is confirmed based on customer testimony.It can be noted that the device was used in the iliac vein, which is outside the indication for use for this device.Use of the device off label could have contributed to the stent deformation.However, as the device was not returned for evaluation and the conditions of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.Due to the limited information provided and due to the lack of imaging, no other comments can be made at this time.From the customer testimony, the device was used in the iliac vein.As per the ifu: "the safety and effectiveness of this device for use in the vascular system have not been established." "the zilver 518 and 635 biliary stents are intended for palliation of malignant neoplasms in the biliary tree." as the lot number of the complaint stent is unknown, a review of the relevant manufacturing records cannot be conducted.However, prior to distribution all zilver biliary devices are subject to visual inspection and functional checks to ensure device integrity.It is not known if the patient experienced any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
A zilver biliary stent was placed and crimping occurred.The crimping occurred on the proximal end of the first stent placed.When the second stent was advanced the first stent telescoped.The second stent was placed and both stents were ballooned and showed flow.
 
Additional Manufacturer Narrative
A 1x zib6-80-14.0-80 of lot c1177257 was implanted in the patient and is not available for evaluation.Based on the information provided, a document based investigation was carried out.Additional information was received from the customer.The details of the wire guide used are unknown.It is unknown if the device was flushed prior to the procedure.The stent was eventually deployed.Details of the patient anatomy are unknown.It is unknown if pre dilatation was conducted.The customer cannot confirm that the handle was pulled towards the hub during deployment.No further procedures were required due to this occurrence.No portion of the device broke off in the patient.There were no adverse effects to the patient as a result of this occurrence.Additional info provided by district manager via phone conversation: the crimping was occurring on the proximal end of the stent on the first stent.When the second stent was advanced the first stent telescoped.The second stent was placed and both stents were ballooned and showed flow as there is no evidence to suggest that this incident did not occur, the customer complaint is confirmed based on customer testimony.The most likely root cause for this occurrence would be the second stent colliding with the proximal end of the first stent.This would cause the telescoping in the first stent as reported in the customer testimony.In addition, it can be noted that the device was used in the iliac vein, which is outside the indication for use for this device.Use of the device off label could have contributed to the stent deformation.However, as there was no imaging of the implanted stent provided, the device was not returned for evaluation and the conditions of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.From the customer testimony, the device was used in the iliac vein.As per the product ifu: "the safety and effectiveness of this device for use in the vascular system have not been established" "the zilver 518 and 635 biliary stents are intended for palliation of malignant neoplasms in the biliary tree" prior to distribution all zilver biliary devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records did not reveal any discrepancies which could have contributed to this complaint issue.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with this lot number.The patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to an error noted with the investigation details relating to the lot # and rpn.Additional information was also received from the user relating to this event.Initial description submitted as follows: a zilver biliary stent was placed and crimping occurred.The crimping occurred on the proximal end of the first stent placed.When the second stent was advanced the first stent telescoped.The second stent was placed and both stents were ballooned and showed flow.
 
Additional Manufacturer Narrative
The 1x zib6-80-14.0-80 of lot c1177257 was implanted in the patient and is not available for evaluation.Based on the information provided, a document based investigation was carried out.Additional information was received from the customer.The details of the wire guide used are unknown.It is unknown if the device was flushed prior to the procedure.The stent was eventually deployed.Details of the patient anatomy are unknown.It is unknown if pre dilatation was conducted.The customer cannot confirm that the handle was pulled towards the hub during deployment.No further procedures were required due to this occurrence.No portion of the device broke off in the patient.There were no adverse effects to the patient as a result of this occurrence.Additional info provided by district manager on 27th oct 2016 via phone conversation: the crimping was occurring on the proximal end of the stent on the first stent.When the second stent was advanced the first stent telescoped.The second stent was placed and both stents were ballooned and showed flow images were provided to support the complaint investigation.They were reviewed through (b)(4) and the following comments were provided by the independent reviewer: findings: images from stent implantation are provided along with the complaint report.The lesion was a right external iliac vein stenosis.The patient was prone for the procedure.Two zilver stents were eventually implanted.The first zilver stent covered the majority of the stenosis however the stent was too short to cover the caudal end just superior the inguinal ligament.The stent's caudal end was constrained by the unstented stenosis.Additionally, the caudal end terminated just as the external iliac vein dives into the pelvis over the pectineal line.Imaging after advancement of a second stent deployment sheath demonstrated partial intussusception of the caudal stent end.Either the stent edge became entrapped on the second stent introducer or the guide wire transgressed the stent interstices.Guide wire transgression required loss and then reestablishment of wire access.A final venogram performed after angioplasty of the second stent demonstrated the second stent extending through the disrupted first stent.The first stent was stretched in a ring around the second.The appearance is most consistent with wire transgression of the first stent's interstices followed by deployment of the second stent through the wall of the first.Impression: either the second stent introducer became momentarily entrapped on the first stent and partially intussuscepted the first stent or the second stent was deployed through the caudal end of the first stent.Second stent deployment through the first would have required guide wire transgression of the first stent's interstices.The post deployment appearance is most consistent with second stent deployment through the first stent.The anatomy exposed the stent end to either a passing sheath or wire.The caudal stent end was significantly constrained by the yet unstented portion of the stenosis.This would have prevented all stent elements from lying flat against the vein wall.Instead some elements would have been forced into the lumen and exposed to passing devices.Also, the stent terminated just where the external iliac vein dives into the pelvis.The end of the stent would have preferentially projected into lumen rather than lying flush with the inner curvature of the bend.This would have also exposed the stent end to entrapment or transgression.In either event, sheath or wire interaction with the stent would have been recognizable with careful fluoroscopic observation before irreversible stent displacement occurred.Significant findings relative to the patient's anatomy were observed.The anatomy exposed the stent end to either a passing sheath or wire.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were observed.The second stent introduce may have been momentarily entrapped on the first stent's caudal end and partially intussuscepted the first stent.Alternatively, a guide wire was passed through the first stent's interstices and the second stent was deployed through the caudal end of the first stent.Significant findings relative to the design or performance of the device were not observed.Cause of adverse events was not observed.The customer complaint is confirmed based on the image review.According to the image review, probable causes for this occurrence could include the second stent becoming momentarily entrapped on the first stent's caudal end and partially crumpled the first stent.Alternatively, it was possible a guide wire was passed through the first stent's interstices and the second stent was deployed through the caudal end of the first stent.These events could have been caused by the anatomy preventing the first stent lying against the vessel wall, and exposing the stent end to either a passing sheath or wire.In addition, it can be noted that the device was used in the iliac vein, which is outside the indication for use for this device.Use of the device off label could have contributed to the stent deformation.However, as the conditions of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.From the customer testimony, the device was used in the iliac vein.As per the product ifu: "the safety and effectiveness of this device for use in the vascular system have not been established" "the zilver 518 and 635 biliary stents are intended for palliation of malignant neoplasms in the biliary tree".Prior to distribution all zilver biliary devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records did not reveal any discrepancies which could have contributed to this complaint issue.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with this lot number.The patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up mdr is being submitted due to the receipt and review of images relating to this event.Initial description submitted as follows: a zilver biliary stent was placed and crimping occurred.The crimping occurred on the proximal end of the first stent placed.When the second stent was advanced the first stent telescoped.The second stent was placed and both stents were ballooned and showed flow.

Brand Name
ZILVER 635 BILIARY SELF-EXPANDING STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6069013
Report Number3001845648-2016-00309
Device Sequence Number433664
Product Code FGE
UDI-Device Identifier10827002362366
UDI-Public(01)10827002362366(17)181201(10)C1177257
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K040505
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZIB6-80-14.0-80
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/04/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/06/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date11/01/2016
Supplement Report FDA Received Date12/01/2016
02/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 DA
Patient Weight80